Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 14, 2017Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2017, 6:11 PM MST for Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 6:11 PM MST (01:11 UTC)
Expired
Jul 14, 2017, 7:00 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS55 KTWC 150111
SVRTWC
AZC021-150200-
/O.NEW.KTWC.SV.W.0033.170715T0111Z-170715T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
611 PM MST FRI JUL 14 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pinal County in southeastern Arizona...

* Until 700 PM MST

* At 610 PM MST, a severe thunderstorm was located 21 miles 
  southeast of Florence, or across remote area of south central 
  Pinal county along Highway 79, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly remote areas of
  south central Pinal County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3288 11121 3274 11106 3260 11130 3274 11146
TIME...MOT...LOC 0110Z 047DEG 21KT 3276 11120 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:26 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 2:26 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Fri Jul 14 2017

.SYNOPSIS...Scattered mainly afternoon and evening will occur into
next week. The stronger thunderstorms will produce locally heavy
rainfall and strong gusty winds. Daytime temperatures will be near
seasonal normals through Saturday, then below average daytime
temperatures will prevail for most locations next week.

&&

.DISCUSSION...Slow start to convection today, with scattered
activity currently ongoing along the Mogollon Rim and just a few
cells over Cochise and southern Santa Cruz counties. The KTWC
170714/18Z release indicates warming at the mid levels. With less
cloud cover, most places should reach convective temperature this
afternoon, which will still allow for isolated to scattered
showers/thunderstorms to develop late this afternoon into the
evening hours tonight. Any cells that do develop will move to the
southwest at 15-20 mph on decent mid-level northeast flow.

Overall, the upper level pattern was defined by a large high
pressure ridge over much of the western United States, with one 594
dm high center over northwest Arizona and another over the Texas
Panhandle and an inverted trough sandwiched between these two
features to our southeast over Chihuahua, Mexico. By Sunday, the
high center will consolidate to our north over Utah, as the inverted
trough continues it's slow west/northwest progression and the flow
turns more easterly. The latest guidance figures and GFS/ECMWF model
runs all indicate that the Saturday through Tuesday time frame will
be rather active, with deep moisture in place and better dynamics as
the inverted trough edges into the region. For Tucson and areas
west, precipitation chances will be highest during the late
afternoon and evening hours, while areas to the east and along the
rim will see convection fire earlier in the afternoon.

Mid to late next week, the upper high shifts to our northeast over
Colorado, with the flow becoming southeast aloft across southeast
Arizona. With no large scale features to key in on, will need to
look for more subtle sub-synoptic features to access which day may
be more of an "up" day during this time frame. The models have a
difficult time handling these situations this far out, so have gone
with a standard monsoon forecast of isolated to scattered mainly
afternoon/evening showers and thunderstorms and lesser chances
during the overnight and early morning hours Wednesday through
Friday of next week.

Daytime high temperatures will be close to seasonal normals through
Saturday, then highs are forecast to be a few degrees below normal,
through next week, especially Monday and Tuesday.

&&

.AVIATION...Valid thru 15/23Z.
Isolated to scattered -TSRA/-SHRA will occur thru Saturday with the
periods for the greatest coverage during the afternoon and evening
hours. Brief gusts near 45 kts with the strongest TSRA. Otherwise,
VFR conditions with surface wind variable in direction mainly less
than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail into next week. Expect brief strong, gusty and erratic
winds due to thunderstorm outflows. Otherwise, 20-foot winds will
generally be terrain driven at less than 15 mph. Occasional gusts
will occur during the afternoon hours due to daytime heating. High
temperatures will be close to seasonal normals into Saturday, then
daytime temperatures will be at least a few degrees below normal
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 3:55 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST FRI JUL 14 2017

AZZ509>511-142330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
355 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
430 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm near
Safford, moving southwest at 30 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Safford, Thatcher, Solomon, Swift Trail Junction and Frye Mesa Dam.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3301 10958 3292 10944 3257 10964 3282 10992
TIME...MOT...LOC 2254Z 034DEG 24KT 3285 10962
Special weather statement, Jul 14, 4:38 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST FRI JUL 14 2017

AZZ504-506-507-514-150015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
438 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
515 PM MST...

At 437 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oracle to 6 miles east of San Manuel.
Movement was south at 15 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
San Manuel, Oracle, Campo Bonito, Saddlebrooke, Oracle Junction,
Biosphere 2, Catalina and Redington.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3251 11107 3238 11046 3260 11045 3272 11092
TIME...MOT...LOC 2337Z 012DEG 13KT 3266 11086 3259 11053
Special weather statement, Jul 14, 5:35 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST FRI JUL 14 2017

AZZ505-506-150115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
535 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 615 PM
MST...

At 534 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Kearny to 9 miles west of
Oracle. Movement was southwest at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

These storms will remain over mainly remote areas of central Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3296 11135 3255 11113 3259 11090 3309 11095
TIME...MOT...LOC 0034Z 067DEG 14KT 3299 11097 3265 11095

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:35 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 14, 5:36 PM MSTBlowing Dust AdvisoryTWCPima, Pinal4 hr
Jul 14, 6:20 PM MSTDust Storm WarningTWCPinal90 min
Jul 14, 6:32 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 14, 6:36 PM MSTTornado WarningTWCPinal24 min
Jul 14, 6:50 PM MSTSpecial Weather StatementTWCPima25 min
Jul 14, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 14, 7:01 PM MSTTornado WarningTWCPima, Pinal29 min
Jul 14, 7:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 15, 3:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 15, 3:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal27 min
Jul 15, 3:41 PM MSTSpecial Weather StatementTWCPinal64 min
Jul 15, 3:59 PM MSTBlowing Dust AdvisoryTWCPima, Pinal6 hr
Jul 15, 4:03 PM MSTSpecial Weather StatementTWCPima42 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:43 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 15, 4:52 PM MSTSpecial Weather StatementTWCPinal38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.